Texas, 2021Drought in Texas, May 1 to 17, 2021
May 1 to 17, 2021 · NWS FWD · 2 events in 2 counties and zones
Severe drought conditions affected parts of Central Texas through the middle of the month. Conditions improved after beneficial rainfall was received.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions affected parts of Central Texas through the middle of the month. Conditions improved after beneficial rainfall was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 30, 5:57 PM CST, 6 hours 3 minutes earlier.
Area forecast discussion, Apr 30, 5:57 PM CST, 6 hours 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
657 PM CDT Fri Apr 30 2021
...New Short Term, Aviation...
.SHORT TERM... /NEW/
/Tonight through Saturday Night/
Water vapor imagery shows the slow moving upper low still to the
west of the region with extensive cloud cover over most of the
state. Showers and thunderstorms are ongoing across the Hill
Country and while we have a little lull in the precipitation
across North Texas, rain chances will increase again later tonight
into Saturday. Model guidance suggests another wave of ascent will
spread into North Texas on the east side of the upper low later
tonight. Given the moist profile in place, we should see an
uptick in precipitation around midnight. We'll maintain high PoPs
throughout the period until this upper low moves off to the east,
but it won't rain in all areas all the time. Additional rainfall
amounts will be highest south of I-20 into Central Texas where
some minor flooding could occur. With the upper trough beginning
to move east on Saturday, there will be a low threat for severe
weather mainly south of I-20. This will be dependent upon the
amount of instability we'll have to work with given the extensive
cloud cover, but low and mid level wind fields will strengthen
given the proximity to the upper low. This may support a low end
damaging wind or tornado threat in the strongest storms. Rain
chances will taper off from west to east late Saturday night into
Sunday.
Dunn
&&
.LONG TERM... /Issued 305 PM CDT Fri Apr 30 2021/
/Saturday Night Onward/
Showers and storms will likely be ongoing as we begin Saturday
night, some of which could be strong to severe. In addition, there
will be a heavy rainfall threat that may lead to minor flooding,
especially south of I-20. The system responsible for this round of
precipitation will be emerging out of the Mexican high terrain,
moving to the northeast through tomorrow. With strong southerly
flow induced by the system, plenty of moisture will be working its
way northward into North and Central Texas. Moisture, large scale
forcing for ascent and a warm front moving northward will lead to
fairly high coverage of precipitation. There is still a bit of
uncertainty in just how much destabilization will take place
tomorrow afternoon, which would then have an effect on the
overnight precipitation. At this time, the severe weather
potential isn't overly large, but we'll continue to monitor the
high-resolution guidance through the rest of today and tonight in
case shear/instability values increase.
With the system departing to the northeast, precipitation chances
will be decreasing from west to east as westerly winds and drier
air move in. By Sunday afternoon, winds across the region will
become southwesterly, bumping our temperatures to near normal
readings. Widespread 70s to mid 80s can be expected.
The next upper level trough will be approaching the region on
Monday, inducing southerly surface flow throughout the region. The
development of a surface low across Oklahoma ahead of
southeastward advancing front will overspread a fairly stout
capping inversion throughout North and Central Texas. This capping
inversion will likely keep widespread precipitation from
developing much of the day. We'll need to monitor the area
immediately ahead of the front as concentrated forcing for ascent
may help a surface parcel tap into the 1500+ J/kg of energy above
the EML.
A redevelopment of showers and storms looks possible Tuesday
afternoon, mainly across Central and East Texas. The location and
amount of rainfall will depend on whether Monday's front stalls in
our area, or closer to the Gulf Coast. Either way, precipitation
probabilities were increased across the Brazos Valley Tuesday
afternoon to account for this potential.
A building ridge across West Texas will help push all rain
chances well east of our region by early Wednesday morning,
leaving behind a dry forecast the rest of the week. Highs each day
will be a few degrees below average as northerly winds stick
around through Thursday. By Friday of next week, southerly winds
will once again return, leading to a gradual warm up as we go
through next weekend.
Hernandez
&&
.AVIATION... /NEW/
/00Z TAFs/
Widespread MVFR and IFR conditions are expected to continue
through the overnight hours into most of Saturday as our slow
moving upper low will make only some eastward progress over the
next 24 hours. We'll have periodic showers/VCTS in through the
period with the main timing expected later tonight and again
tomorrow afternoon/late evening. Outside of the areas of
rain/storms, cigs are likely to fall below 1000 ft late this
evening and remain there into midday Saturday. Brief MVFR may
occur during the day before falling back to IFR Saturday evening.
Dunn
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 64 75 64 82 69 / 50 80 80 20 0
Waco 66 73 63 84 68 / 80 90 90 10 0
Paris 61 74 63 77 66 / 20 50 90 70 10
Denton 60 72 61 80 65 / 50 80 80 20 0
McKinney 62 73 63 79 67 / 40 70 90 30 5
Dallas 65 75 65 83 70 / 50 80 80 20 0
Terrell 62 74 63 80 68 / 40 70 90 30 5
Corsicana 64 75 65 82 70 / 50 80 90 20 0
Temple 64 73 62 84 68 / 90 90 80 10 0
Mineral Wells 61 71 60 82 63 / 70 90 80 10 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 30, 2:12 PM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
312 PM CDT Fri Apr 30 2021
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011130-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
312 PM CDT Fri Apr 30 2021
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Thunderstorm chances will continue through tonight, with the highest
coverage of rainfall occurring south of Interstate 20 today, then
across western North and Central Texas tonight. Locally heavy rain
may result in flash flooding in some areas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Storm chances will continue Saturday and Saturday night, some of
which could be strong to severe. Heavy rain may lead to minor
flooding.
Another system and associated cold front will bring another round of
thunderstorms Monday night through Tuesday evening. A few strong to
severe storms appear possible, though many uncertainties exist
regarding specifics of threats and impacts at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Coryell
- When
- May 1, 12:00 AM CST to May 17, 11:59 PM CST
- Where
- Coryell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.391, -97.799 (the zone’s center; the record gives no point)
Severe drought conditions affected most of the county through the middle of the month.
Drought, McLennan
- When
- May 1, 12:00 AM CST to May 17, 11:59 PM CST
- Where
- McLennan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.552, -97.202 (the zone’s center; the record gives no point)
Severe drought conditions affected western parts of the county through the middle of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Idaho, May 1, 20213 deaths · 5 injured · 54 kt wind · 2 events
- Flash Flood and Flood in Virginia, May 1 to 4, 20211 death · $294,000 · 65 kt wind · 38 events
- Marine Strong Wind in Lake Michigan, May 1, 20211 death · 3 injured · 1 event
- Drought in Iowa, May 1 to 31, 2021$167,000 · 9 events
- Damaging Winds in South Carolina, May 1 to 4, 20211 injured · $59,000 · 56 kt wind · 9 events
- Flash Flooding in Texas, May 1, 2021$80,000 · 10 events
- Drought in New Mexico, May 1 to 31, 202141 events
- Drought in South Dakota, May 1 to 31, 2021$58,000 · 2 events
- Drought in North Dakota, May 1 to 31, 202136 events
- Flash Flooding and Damaging Wind in Texas, May 1, 2021$5,000 · 61 kt wind · 23 events
- Drought in Colorado, May 1 to 31, 202121 events
- Drought in California, May 1 to 31, 202121 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963439, 963440.